Androgenetic alopecia and telogen effluvium?
Hi all! I'm new here.
First, thank you for sharing your stories. It's nice to know there is a support system.
I'm so confused by what's happened and wonder if anyone has had a similar experience.
I'm 38. A year ago I started taking birth control (Loestrin). It caused vision problems, so I switched to Orthotriclen Lo. Within weeks I started noticing my hair falling out. I didn't make any connection to the pill because I wasn't aware it could cause that until talking to my dermatologist. She said she sees it all the time and it's temporary. I ended up switching to Femcon. During this time, I still had hair loss. I stopped Femcon once and started it up again for about 4 months this past spring. Continued hair loss. In addition, it took almost the 4 months for my period to become normal. I was having long periods and more than once a month. I finally had enough and stopped it at the end of May. My hair loss increased as it was falling out onto my shirt throughout the day. I went to my primary care physician who ran all sorts of blood tests to rule out thyroid, iron deficiency, etc. All were fine. My dermatologist still said it's the pill and it will take time. She recommended I use men's Rogaine twice a day. I was persistent and requested hormone testing and a scalp biopsy to be sure. The hormone levels came back normal but the biopsy said androgenetic alopecia. I was quite surprised. Even though I requested the test, I expected the result to be telogen effluvium as my hair loss coincided with taking birth control. I hadn't had any problems until then. And, the hair loss certainly increased once I stopped the pill. I have read that starting and stopping the pill can cause hair loss. Wondering if it is possible to have an underlying diagnosis of androgenetic alopecia but experience telogen effluvium because of birth control or any other cause (meds, etc)? I read that you can have AA but your hair loss can be due to something else. In such cases, is that hair loss temporary since it is telogen effluvium?
Thanks for any feedback!!!
I have the same problem with my daughter...this can be very frustrating!!! She is 18 now but hair loss started at about age 16. Her period stopped for about 4 months, doc put her on birth control to regulate (yaz) and then she was diagnosed with POC. Past couple of years went to derms and endocronoglists who wanted her to take spirnolactone (which she did not want to take) and rogaine. Finally brought her to University of Penn derm for scalp biopsy which he said was AA and telogen effluvium, she also has some psorasis on the nape of her hair. He said the only thing she could do was use minixodol for men (sorry for the spelling). She has changed her birth control to zovia about a year ago. I am now bringing her to a derm/hair restoration center mid July. We have also ordered a hair piece for the top of her head to blend where her hair is thin. I am online constantly searching for a treatment. At this point...it's hard to figure out exactly what the culprit is that made her lose her hair...if it's hormone related, why are the hormone levels normal??? I'm assuming the birth control pill normalized her levels. I just love when docs tell you that hair loss has nothing to do with birth control.
By Jarrod in forum Men's Hair Loss: Start Your Own Topic
Last Post: 04-05-2009, 10:26 PM
» The Bald Truth